Article Text

PDF

Postcystoscopy confusion

Statistics from Altmetric.com

Q1: What is the most likely cause for this patient’s acute confusional state?

The patient has an acute episode of confusional state on the first postoperative day with no clinical evidence of focal neurological deficit. Laboratory investigations revealed a sudden drop in serum sodium, which is the most probable aetiology for his acute confusional state.

Q2: What further investigations/calculations would help in your management?

For further management of this case, serum osmolarity and osmolar gap should be calculated. They can be approximately calculated from the following formulas:

Math

Math

In our case, the calculated osmolarity was 257.3 mmol/l and the osmolar gap was 6.7 mOsm/l (normal <10 mOsm/l). Other investigations like arterial blood gas analysis to evaluate the severity of the metabolic acidosis and serum ammonia levels should be done.

Q3: How would you manage this case?

Management should be tailored to the individual case depending upon the severity and relative duration of the onset of confusion, serum osmolarity, osmolar gap, serum ammonia levels, and renal function of the patient. In our case, as the hyponatraemia is severe (<120 mmol/l) and symptomatic with normal osmolar gap and renal function, intravenous 3% sodium chloride (hypertonic saline) should be given to correct the serum sodium.1,2 Correction of the serum sodium should be gradual and carefully undertaken. The most important adverse effect related to rapid reversal of serum sodium is development of central pontine myelinosis.

Discussion

A 1.5% glycine solution, which is slightly hypotonic compared with serum (200 mOsm/l), is the most commonly used irrigant during urological procedures like cystoscopy or transurethral resection of prostate (TURP) and gynaecological procedures like endometrial ablation. Hyponatraemia has been well reported as a complication of using hypotonic glycine as the irrigant. One should be aware of the various pathophysiological mechanisms of the development of hyponatraemia in these patients so as to effectively treat them.

Although these solutions are continuously aspirated during cystoscopy, a small amount of fluid can be absorbed through the venules along the bladder wall. In addition, a ruptured prostatic capsule or lacerated urinary bladder can promote increased glycine absorption. Absorbed glycine initially remains in the extracellular compartment but being an osmotically active agent, glycine attracts water from the intracellular space and produces a dilutional hyponatraemia and a raised osmolar gap.3 Thus, during the initial phase, when large part of glycine remains in the extracellular compartment, the amount of solution absorbed during the irrigation determines the severity of hyponatraemia. With greater absorption volumes (greater than 3 litres) hypervolumic hyponatraemia or water intoxication occurs. A small to moderate amount of absorbed glycine extracts more intracellular water increasing the osmolar gap and causing dilutional hyponatraemia or glycine toxicity. Later, glycine is eventually transported into the intracellular space and undergoes breakdown into its various metabolites like creatinine, carbon dioxide, water, ammonia, serine, glucose, hippurate, glyoxylate, formate, and oxalate. Renal excretion of glycine, glycine metabolites, and excess extracellular free water subsequently adjusts electrolytes and serum osmolarity back toward baseline values. During this corrective or late phase glycine metabolites, particularly ammonia, may cause ammonia toxicity.4

Clinical manifestations during the initial phase of glycine toxicity causing hypervolumic hyponatraemia or water intoxication include headache, visual disturbances, restlessness, initial hypertension followed by hypotension, bradycardia, agitation, confusion, coma, and death.5 Osmotic haemolysis can lead to anaemia and thrombocytopenia. Severe metabolic acidosis due to glycine metabolites like hippurate, glyoxalate, and formate can also occur. Hypocalcaemia, which may be severe, can result from the formation of complexes of calcium and oxalic acid. Transient visual disturbances is not a uncommon symptom and may be due to direct neurotoxicity of glycine. Patients with smaller amounts of irrigant absorbed are usually asymptomatic.

An important guide to treat patients is to classify them on the basis of their electrolyte and osmolar status. The most important laboratory abnormality is hyponatraemia with or without a raised osmolar gap. Metabolic encephalopathy may be related to hyponatraemia, hypo-osmolarity, or hyperammonaemia. Asymptomatic patients with serum sodium concentrations >120 mmol/l usually respond to simple discontinuation of glycine infusions. If serum sodium concentrations are <120 mmol/l or symptoms of glycine toxicity are present, the serum osmolar gap should guide therapy. In patients with a normal serum osmolar gap, hyponatraemia occurs as a result of excess extracellular free water. Correction of hyponatraemia in this setting may require hypertonic saline. Serum sodium should not be corrected faster than 1.5 to 2.0 mmol/hour over 3–4 hours or >10 mmol/l in the first 24 hours and <18 mmol/l in the first 48 hours so as to avoid central pontine myelinolysis. In acute symptomatic hyponatraemia, hypertonic saline (3% sodium chloride) is usually given over 3–4 hours and further management is guided by the therapeutic response.1,2 The following formulas will help one to determine the amount of hypertonic saline needed to replenish in acute situations:

Math

TBW (total body water) in a women can be calculated as 0.5 × body weight in kilograms (kg) and in men as 0.6 × body weight in kg.

Learning points

  • Metabolic encephalopathy related to hyponatraemia, hypo-osmolarity, and hyperammonaemia should be suspected in any surgical patient presenting with confusion in the postoperative period after TURP, cystoscopy, or endometrial ablation using glycine as the irrigant solution.

  • Glycine toxicity presents with mental status change, hypotension, respiratory depression, haemolytic anaemia, and thrombocytopenia resembling septic shock and disseminated intravascular coagulopathy.

  • It is confirmed by the constellation of the following: (a) hyponatraemia, (b) low plasma osmolarity, (c) an increase in osmolar gap, (d) hyperammonaemia, and (e) hypocalcaemia.

  • Therapy for glycine toxicity depends on the serum sodium, osmolar gap, and the symptomology. Serum sodium should not be corrected faster than 1.5 to 2.0 mmol/hour over 3–4 hours or >10 mmol/l in the first 24 hours and <18 mmol/l in the first 48 hours so as to avoid central pontine myelinolysis.

  • Severe glycine toxicity should raise the suspicion for bladder or urethral injury, with the associated risk of infectious complications.

In patients with raised osmolar gaps, hyponatraemia is secondary to glycine itself. Such patients should be considered for haemodialysis to augment renal excretion of glycine and prevent the formation of toxic metabolites. In patients with renal failure, haemodialysis is necessary because they are unable to excrete glycine or free water.6 When hyperammonaemia with associated with symtomatology is found, L-arginine infusion, which inhibits the conversion of glycine to ammonia should be considered.7 The severity of glycine toxicity is directly related to the amount of glycine absorbed into the systemic circulation. Patients with severe glycine toxicity, therefore, should be evaluated for an underlying bladder rupture or urethral tear that might otherwise be clinically occult.

Final diagnosis

Hyponatraemia.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Self assessment questions
    S Kumar S Uthamalingam